Michigan, 2012

Rip Current in Michigan, July 21, 2012

July 21, 2012 · NWS APX · 1 event in 1 county or zone

West winds gusting to 20 mph produced considerable wave action on Northern Lake Michigan, and provided a favorable environment for rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

West winds gusting to 20 mph produced considerable wave action on Northern Lake Michigan, and provided a favorable environment for rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 2:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 21, 2:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT SAT JUL 21 2012

.SYNOPSIS...
ISSUED AT 343 PM EDT SAT JUL 21 2012

SKIES WILL BE A MIXTURE OF CLOUDS AND SUN THE REST OF THIS
AFTERNOON...AS A CANADIAN COOL FRONT APPROACHES FROM THE NORTHWEST.
THIS FRONT WILL SINK INTO THE CENTRAL GREAT LAKES...AND STALL
TONIGHT. THIS FRONT WILL REMAIN STATIONARY...UNTIL ANOTHER COOL
FRONT ARRIVES MONDAY. THE FRONTS WILL MERGE AND DROP SOUTH INTO THE
OHIO VALLEY...FOLLOWED BY HIGH PRESSURE TUESDAY. SOME HIT OR MISS
SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE WITH THESE FRONTS...BUT
MOST PLACES WILL REMAIN DRY. THE FRONT WILL THEN BECOME STATIONARY
OVER THE OHIO VALLEY...BUT NORTHERN MICHIGAN MAY NOT BE DONE WITH
THIS FRONT YET. ONE OR MORE LOW PRESSURE CENTERS WILL MOVE EAST
ALONG THE FRONT WEDNESDAY AND BEYOND...WHICH COULD KEEP PLENTY OF
CLOUDS OVER NORTHERN MICHIGAN...ALONG WITH SOME CHANCES FOR RAIN...
DEPENDING ON WHEN AND WHERE THUNDERSTORM CLUSTERS DEVELOP.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 343 PM EDT SAT JUL 21 2012

THE COLD FRONT THAT WAS TALKED ABOUT YESTERDAY AFTERNOON THAT LOOKED
RATHER THIN AND WEAK, HAS TURNED OUT TO BE THIN AND WEAK. LOWER AND
MID LEVEL MOISTURE HAS BIFURCATED AS EVIDENT  ON THE IR AND VISIBLE
IMAGERY THIS AFTERNOON WITH THE MOISTURE EITHER GOING NORTHEAST
CLOSER TO THE SFC LOW NEAR HUDSON BAY OR WEST WITH THE LOW NEAR
SOUTH DAKOTA. HIGH PRESSURE IS BEGINNING TO PUSH DRIER AIR INTO THE
REGION THIS AFTERNOON AND IS HELPING TO MIX OUT THE MOISTURE THAT
HAS BEEN IN N MICHIGAN.

TONIGHT...SO MAIN CONCERN WILL BE WATCHING THE FRONT FOR SMALL FLARE
UPS OF RAIN SHOWERS, AND MOST OF THAT SHOULD BE IN THE EARLY EVENING
WHEN THE DIURNAL HEATING IS BEGINNING TO DIMINISH. AFTER THAT, THE
HIGH BUILDS IN THE REGION, THE WINDS GO CALM AND THE SKY WILL CLEAR.
THIS COULD LEAD TO PATCHY GROUND FOG, ESPECIALLY AT LOW LYING WATER
COURSES, LIKE LAKES AND RIVERS. HOWEVER, WITH THE MOISTURE PROFILES
IN THE SOUNDS DECREASING WITH HEIGHT HAVE LEFT IT OUT AT THIS POINT
AND WILL PASS IT ONTO THE EVENING SHIFT TO WATCH FOR AND
RE-EVALUATE.

SUNDAY...MOST OF THE REGION SHOULD REMAIN DRY AS THE SFC HIGH
REMAINS IN CONTROL EXCEPT FOR NEAR M-55. THERE COULD BE AN ISOLATED
SHOWER OR THUNDERSTORM AS MOISTURE FROM THE SOUTH MOVES INTO THE
SOUTHERN TIER OR TWO OF COUNTIES. AT THIS POINT, THIS IS A VERY SLIM
CHANCE, AND PREFER TO LOOK AT THE SITUATION AS AN 80% CHANCE OF
DRYNESS. THE LATEST ECMWF IS LEANING TOWARD THAT SOLUTION FOR THE
DAY AS WELL WITH THE 700-500 MB LAYER RH STAYING A LITTLE MORE SOUTH
THAN THE PREVIOUS RUN.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 343 PM EDT SAT JUL 21 2012

LARGE SCALE ANALYSIS/FORECAST: FOUR WAVE HEMISPHERIC PATTERN IN
PLACE...BROAD UPPER LEVEL HIGH CENTERED OVER THE CENTRAL HIGH PLAINS
WITH MAIN WESTERLIES SHUNTED NORTH ACROSS CANADA.  WITHIN THE MAIN
WESTERLIES ARE SEVERAL AREAS OF LOW PRESSURE...ONE OFF THE BRITISH
COLUMBIA COAST...A SECOND OVER WESTERN HUDSON'S BAY...AND ANOTHER
OFF THE SOUTHERN TIP OF GREENLAND (WITH SOME TROUGHING HANGING BACK
FROM THIS FEATURE INTO THE NORTHEASTERN STATES).  ENERGY EMANATING
FROM THE UPPER LOW OVER THE NORTHEAST PACIFIC WILL KEEP THE RIDGE
SUPPRESSED TO THE SOUTHWEST OF THE GREAT LAKES...AS HEIGHT FALLS AND
NORTHWESTERLY UPPER LEVEL FLOW ARRIVE DURING THE FIRST PART OF NEXT
WEEK AS TROUGHING OVER EASTERN CANADA RE-ASSERTS ITSELF.

MAIN FORECAST PROBLEM IN THE NEAR TERM WILL DEAL WITH NICE LITTLE
BOWLING BALL OF ENERGY NOTED ON WATER VAPOR IMAGERY OVER
ALBERTA...WHICH IS EXPECTED TO SHEAR EAST-SOUTHEAST ACROSS THE
REGION ON MONDAY AND PUSH A COLD FRONT ACROSS MICHIGAN.
PRECIPITATION CHANCES WITH THIS FEATURE WILL BE THE MAIN FOCUS...
ALONG WITH HIGH TEMPERATURES MONDAY.

SUNDAY NIGHT THROUGH TUESDAY: SHORT WAVE TROUGH WILL BE APPROACHING
THE UPPER LAKES SUNDAY NIGHT...CROSSING LAKE SUPERIOR/UPPER MICHIGAN
MONDAY.  ASSOCIATED COLD FRONT WILL REMAIN WEST OF THE AREA SUNDAY
NIGHT...WITH SOUTHWESTERLY LOW LEVEL FLOW AND WARM ADVECTION INTO
THE STATE.  INCREASING LOW LEVEL THETA-E THOUGH STILL A FAIR AMOUNT
OF CINH FORECAST...THOUGH WEAKEST ACROSS UPPER MICHIGAN WHERE
STRONGER FORCING ASSOCIATED WITH APPROACHING SHORT WAVE EXPECTED TO
ARRIVE OVERNIGHT (AND THUS WHERE CHANCE POPS WILL RESIDE).  WILL
KEEP NORTHERN LOWER QUIET FOR THE MOST PART SUNDAY NIGHT.

COLD FRONT THEN EXPECTED TO SLIDE ACROSS THE FORECAST AREA DURING
PEAK HEATING MONDAY.  AS HAS BEEN DISCUSSED OVER THE PAST SEVERAL
DAYS...CONTINUE TO BE SOME HORRIFICALLY BIG DIFFERENCES IN FORECAST
SURFACE CONDITIONS ON MONDAY.  FOR EXAMPLE...MIDDAY AT GLR HAS 90/66
IN THE NAM-WRF...AND LOW CLOUDS AND 76/72 IN THE GFS (AN ERROR WE'VE
BEEN SEEING A LOT THIS SUMMER IN THE LATTER MODEL).  NOT PLANNING TO
DEVIATE FROM THE IDEA OF SEEING WARM/HUMID/BREEZY CONDITIONS AHEAD
OF THE BOUNDARY ACROSS NORTHERN LOWER.  THE NAM-WRF ALSO HAS SOME
PROBLEMS ITSELF...WITH ITS EVOLUTION OF THE SURFACE PRESSURE PATTERN
RESULTING IN LOW LEVEL DRYING/FASTER COLD FRONTAL PASSAGE MONDAY
AFTERNOON.  SO IN SPITE OF ALL THESE ISSUES...FORECAST WILL CONTINUE
WITH THE POTENTIAL OF SCATTERED THUNDERSTORMS DEVELOPING DURING THE
AFTERNOON ACROSS NORTHERN LOWER WITH SREF SHOWING DECENT
PROBABILITIES OF 1000-2000 J/KG SBCAPE (THOUGH THERE MAY BE SOME
CINH TO OVERCOME...SO RAIN THREAT NOT A SLAM DUNK).

INTERESTINGLY...RECORD HIGHS ARE NOT OVERLY IMPRESSIVE FOR MONDAY.
GLR (91/1959) AND PLN (92/1987) ARE TWO THAT ARE REACHABLE THOUGH
PLN MAY BE DEALING WITH MORE CLOUD COVER AND AN EARLIER FRONTAL
PASSAGE. OTHER RECORD HIGHS FOR MONDAY INCLUDE 95 AT BOTH APN/HTL...
POSSIBLE IF THINGS REALLY GET CRAZY ESPECIALLY WITH DOWNSLOPE
WINDS INTO APN...AND 97 AT TVC (SHOULD BE SAFE). HEAT INDICES
ACROSS NORTHEAST LOWER SHOULD CLIMB INTO THE 95-100 RANGE GIVEN
DEW POINTS IN THE MID-UPPER 60S.

COOLER AND DRIER AIR SPREADS INTO NORTHERN MICHIGAN MONDAY NIGHT AS
THE COLD FRONT DROPS DOWNSTATE...WHICH SHOULD LEAD TO A NOTICEABLY
COOLER AND LESS HUMID TUESDAY WITH TEMPERATURES RETURNING NEAR OR
PERHAPS EVEN A COUPLE DEGREES BELOW LATE JULY NORMALS.  SHOULD BE A
NICE AFTERNOON THOUGH THERE MAY BE SOME MORE CLOUDINESS CLOSER TO
CENTRAL LOWER MICHIGAN.  GUSTY NORTHWEST WINDS AND FALLING HUMIDITY
VALUES MAY RESULT IN ANOTHER AFTERNOON OF ELEVATED FIRE DANGER.

EXTENDED FORECAST (WEDNESDAY THROUGH SATURDAY):  HEADING INTO THE
MIDWEEK PERIOD...INDICATIONS ARE THAT SURFACE ANTICYCLONE/RIDGING
MAY HANG ON INTO WEDNESDAY...WITH A QUASI-STATIONARY EAST-WEST
BOUNDARY SETTING UP FROM THE CENTRAL PLAINS EAST ACROSS THE OHIO
VALLEY.  EVOLUTION OF THIS BOUNDARY WILL BE THE KEY TO RAIN CHANCES
ACROSS NORTHERN MICHIGAN DURING THE LATTER PART OF NEXT WEEK...AND
IN THIS TYPE OF SET UP WILL LIKELY BE TIED TO CONVECTIVE PROCESSES.
SO WHETHER OR NOT BOUNDARY WILL REACH FAR ENOUGH NORTH TO PROVIDE
INCREASED RAINFALL CHANCES TO NORTHERN MICHIGAN IS UNCERTAIN
(IGNORING THE 21/12Z GFS FEEDBACK-INDUCED SURFACE LOW FORECAST
ACROSS WISCONSIN/MICHIGAN NEXT THURSDAY/FRIDAY).  LOOKS LIKE WE MAY
BE ABLE TO TREND WEDNESDAY'S FORECAST DRIER...AND CURRENT ENSEMBLE
PROBABILITIES ARE NOT VERY PROMISING WITH MORE OF A FOCUS ACROSS
CURRENT DROUGHT-AFFLICTED AREAS OF THE MIDWEST AND OHIO VALLEY.
BEST RAIN CHANCES MAY END UP HOLDING OFF UNTIL THE WEEKEND WHEN
REMNANTS OF NORTHEAST PACIFIC UPPER LOW ARRIVE OVER THE UPPER
MIDWEST/GREAT LAKES.

AS FOR SPECIFICS...HAVE TRENDED POPS BACK TO JUST THE SOUTHWEST
THIRD OF THE FORECAST AREA FOR WEDNESDAY GIVEN INCREASING HINTS THAT
WEDNESDAY MAY BE DRY.  CURRENT TRENDS SUGGEST BEST CHANCES FOR RAIN
WILL BE ACROSS NORTHERN LOWER MICHIGAN...SO PLAN TO KEEP EASTERN
UPPER DRY UNTIL FRIDAY WHEN NEXT SHORT WAVE TROUGH ARRIVES (ALL THIS
HIGHLY SUBJECT TO CHANGE OVER THE COMING DAYS).  NEW SATURDAY
FORECAST WILL START DRY PRESUMABLY IN THE WAKE OF FRIDAY'S SHORT
WAVE PASSAGE.  NO BIG EXTREMES IN TEMPERATURES EXPECTED IN THE
EXTENDED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 200 PM EDT SAT JUL 21 2012

LEFT THE VCSH IN APN AS THERE ARE SOME SHOWERS OUT THERE, BUT ON A
WHOLE, CIGS HAVE BEEN PRIMARILY VFR AS WELL AS THE VSBY WITH ANY
SHOWER THAT HAS PASSED NEAR THE TAF SITES. AS THE FRONT PUSHES
THROUGH THE TAF SITES, THIS AFTERNOON AND STALLS IN S LOWER
OVERNIGHT, HIGH PRESSURE WILL BUILD INTO THE REGION AND ALLOW THE
WINDS TO DIMINISH. AT THIS POINT, IT LOOKS LIKE ONLY MBL WILL GET
ANY KIND OF FOG. WITH THIS RATHER DRY FRONTAL PASSAGE, IT MAY BE
HARD TO GET ANYTHING TONIGHT.

&&

.MARINE...
ISSUED AT 343 PM EDT SAT JUL 21 2012

TONIGHT THROUGH SUNDAY...AS THE COLD FRONT PUSHES SOUTH, THE
GRADIENT SLACKENS QUITE A BIT. THIS KEEPS WINDS OUT OF THE NORTH AT
5 TO 10 KNOTS OVERNIGHT AND THEN CONTINUING TO VEER TO THE EAST.
WITH THE GENERALLY LIGHT RETURN FLOW THAT TRIES TO REESTABLISH
ITSELF SUNDAY AFTERNOON, THINK THAT THE WINDS WILL REMAIN VARIABLE,
ESPECIALLY NEAR SHORE LINES AROUND 10 KNOTS MOST OF THE TIME. THE
WINDS BEGIN TO INCREASE SUNDAY NIGHT AS THE NEXT SYSTEM BEGINS TO
PRESS INTO THE REGION. THIS WILL INCREASE THE WINDS TO SW AT 10-15
KNOTS BUT SMALL CRAFT CRITERIA DOESN'T LOOK PROBABLE AT THIS POINT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...JH
SHORT TERM...JSL
LONG TERM...JPB
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Jul 21, 2:52 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EDT SAT JUL 21 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
352 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR LOCALLY STRONG THUNDERSTORMS ON MONDAY...
ESPECIALLY DURING THE AFTERNOON HOURS ACROSS NORTHERN LOWER MICHIGAN.

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PARTS OF
NORTHERN LOWER MICHIGAN WEDNESDAY AND THURSDAY...AND OVER ALL OF
NORTHERN MICHIGAN FRIDAY.

WARM TEMPERATURES AND INCREASING HUMIDITY MONDAY WILL PUSH HEAT
INDICES INTO THE 95-100F RANGE ACROSS MUCH OF NORTHEAST LOWER
MICHIGAN.

WARM TEMPERATURES AND GUSTY SOUTHWEST WINDS WILL RESULT IN ELEVATED
FIRE DANGER MONDAY AFTERNOON.  FIRE DANGER MAY ALSO BE ELEVATED
TUESDAY AFTERNOON WITH GUSTY NORTHWEST WINDS AND FALLING HUMIDITY
VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Emmet

When
July 21, 3:00 PM EST
Where
Emmet forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

A teenaged male from Portage, Michigan, drowned off of Cross Village Beach. Dive teams were called in, and found the body about 40 feet from shore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Emmet2012-07-2117MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399640.